Alert archive / Idaho / Red Flag Warnings in 2025

Red Flag Warning 9, NWS Pocatello, ID

July 29, 2025Blaine County, Boise County, Custer County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 29, 2025, 8:40 AM MDT for Blaine County, Boise County, Custer County, Idaho. It took effect at Jul 29, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2025, 8:40 AM MDT (14:40 UTC)
In effect from
Jul 29, 2025, 12:00 PM MDT
Expired
Jul 29, 2025, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Custer County, ID

The radar

The Boise radar (KCBX), 134 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-657 J/kg
Mixed-layer LCL
3006 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS85 KPIH 291440
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
840 AM MDT Tue Jul 29 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
IDAHO FIRE WEATHER ZONE 422...

IDZ422-300300-
/O.NEW.KPIH.FW.W.0009.250729T1800Z-250730T0300Z/
Sawtooth Range/Northern Sawtooth NF-
840 AM MDT Tue Jul 29 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 422...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF.

* IMPACTS...Critical fire weather conditions are expected this
  afternoon. Lightning may generate new fire starts. Any new fire
  starts or existing fires may spread rapidly. 

* THUNDERSTORMS...25 to 45 percent coverage expected.

* OUTFLOW WINDS...A dry low level environment will promote for
  storms to produce gusty outflow wind gusts in excess of 40 mph,
  locally higher to 55 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
1 follow-up statement
981 
WWUS85 KPIH 300245
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
845 PM MDT Tue Jul 29 2025

IDZ422-300345-
/O.EXP.KPIH.FW.W.0009.000000T0000Z-250730T0300Z/
Sawtooth Range/Northern Sawtooth NF-
845 PM MDT Tue Jul 29 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 422...

Thunderstorm activity both near and over the affected area has
subsided. The Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 29, 5:27 AM MDT, 3 hours 13 minutes earlier. Its key messages:

  • Daily, isolated to scattered showers and thunderstorms will continue through the weekend, primarily each afternoon and evening. Stronger storms will be capable of producing gusty winds, small hail, and heavy rain.
  • Conditions will remain very dry outside of any showers or storms, supporting elevated fire weather conditions due to a combination of low relative humidity and breezy winds.
  • Temperatures will remain near/above normal through Wednesday, ahead of a gradual cooling trend back starting Thursday.
Area forecast discussion, Jul 29, 5:27 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
527 AM MDT Tue Jul 29 2025

.KEY MESSAGES...

- Daily, isolated to scattered showers and thunderstorms will
  continue through the weekend, primarily each afternoon and
  evening. Stronger storms will be capable of producing gusty
  winds, small hail, and heavy rain.

- Conditions will remain very dry outside of any showers or
  storms, supporting elevated fire weather conditions due to a
  combination of low relative humidity and breezy winds.

- Temperatures will remain near/above normal through Wednesday,
  ahead of a gradual cooling trend back starting Thursday.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 220 AM MDT Tue Jul 29 2025

Early morning satellite imagery shows a series of shortwave
troughs continuing to lift northeast out of California and
Nevada into the PacNW and northern Rockies. Following isolated
showers and thunderstorms early this morning in the Central
Mountains, yet another round of isolated to scattered showers
and thunderstorms are expected to develop this afternoon and
evening. The primary focus will remain in the Central Mountains
east along the Montana Divide, with the exception being today
now including at least isolated activity expanding near
regionwide. As a result, look for an uptick in thunderstorm
coverage compared to what we have seen the past several days,
with the HREF model probability of thunder showing a 30-70%
chance further north (locally higher up to a 70-90% chance
across northern Lemhi County), along with a 10-30% chance
elsewhere. Stronger storms will be capable of producing wind
gusts up to 50 mph, small hail, and heavy rain. Outside of any
showers or storms, conditions will remain hot and dry with
afternoon RHs in the single digits/teens for most. Highs today
will be similar to what we saw out there yesterday in the mid
80s to mid 90s, with afternoon synoptic wind gusts peaking
around 15-30 mph.

Dry conditions will progressively return overnight tonight and
continue through Wednesday morning, ahead of another round of
showers and thunderstorms during the afternoon and evening hours
as another shortwave trough passes overhead. Best scattered
coverage will remain in the Central Mountains and MT/WY border
region, with isolated coverage elsewhere. Stronger storms will
again remain capable of producing wind gusts up to 50 mph, small
hail, and heavy rain. Highs Wednesday will again be in the mid
80s to mid 90s, with afternoon synoptic wind gusts peaking
around 15-30 mph.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 220 AM MDT Tue Jul 29 2025

Daily, isolated to scattered showers and thunderstorms will
continue through the weekend across eastern Idaho, as a series
of shortwave troughs continue to support sufficient instability
and moisture transport each day. As a result, we will see shower
and thunderstorm coverage peak diurnally each afternoon and
evening with daytime heating. Best thunderstorm coverage is
expected in the mountains, with more isolated coverage across
the Snake River Plain. Outside of any gusty thunderstorm outflow
winds, winds look to remain light through the extended forecast
timeframe. Following temperatures peaking Tuesday and Wednesday
with highs in the mid 80s to mid 90s, we will see a gradual
cooling trend return to finish out the week, with highs dropping
to the 70s/80s courtesy of increasingly zonal flow.

Ensemble model guidance diverges early next week with split
solutions showing a mid/upper-level low tracking through the
PacNW and northern Rockies, while other guidance shows zonal/SW
flow which would keep conditions drier. The NBM is leaning more
towards the drier solution at this time, favoring drier and
quieter conditions starting early next week, but at least
keeping isolated shower and thunderstorm coverage around
primarily in the mountains along with continued cooling
temperatures. The GFS continues to be much drier solution in
comparison to the wetter ECMWF, so we will continue to monitor
these trends as they come into focus over the coming days.
Nonetheless, our active daily shower and thunderstorm pattern
looks to continue through the extended forecast timeframe into
next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 527 AM MDT Tue Jul 29 2025

Predominant VFR and dry conditions will continue for Tuesday
into Wednesday morning, as a shortwave trough building in later
today supports another round of isolated to scattered showers
and thunderstorms this afternoon and evening. The latest HREF
model probability of thunder shows a 40-50% chance at KSUN, a
20-30% chance at KDIJ, and a 10-20% chance at KPIH, KIDA, and
KBYI. Stronger storms will be capable of producing wind gusts up
to 30-40 kts. Have included a PROB30 group for thunderstorm
outflow winds at KBYI, KSUN, and KDIJ for this afternoon, with
confidence remaining too low to include at any other terminals
for now. These chances will continue to be monitored throughout
the day for any changes. Thunderstorm activity will wind down
after sunset, outside of very isolated coverage overnight.

&&

.FIRE WEATHER...
Issued at 220 AM MDT Tue Jul 29 2025

Daily, isolated to scattered showers and thunderstorms will
continue each day through the weekend as a series of shortwave
troughs support sufficient instability and moisture transport
into eastern Idaho. As a result, we will see shower and
thunderstorm coverage peak each afternoon and evening with
daytime heating, with very isolated chances possible overnight
and during the morning hours. Best scattered coverage will
remain confined to Idaho Fire Weather Zones 411, 422, 475, and
476, with more isolated coverage in Zones 410, 413, 425, and
427. Red Flag Warning criteria will need to be evaluated each
day given scattered coverage of thunderstorms in zones that are
approaching critical (411/475/476) or are already critical
(422). Highs in the mid 80s to mid 90s early this week will see
a gradual cooling trend starting Thursday, as highs return to
the 70s and 80s later in the week. Minimum RHs will remain very
dry through midweek in the single digits and teens (20s and 30s
further north), ahead of a gradual improvement regionwide later
in the week given more zonal flow overhead, with RHs returning
mostly to the teens/20s with pockets in the 30s. Winds outside
of any gusty thunderstorm outflow winds will remain light this
week, with gusts peaking generally around 15-30 mph. While a few
locations will approach critical thresholds with afternoon
humidities in the single digits/teens and wind gusts up to 15-30
mph, widespread critical conditions are not expected in this
category. However, elevated to near critical fire weather
conditions will remain possible due to scattered thunderstorm
coverage, especially in the mountains further north.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM.....MacKay
LONG TERM......MacKay
AVIATION.......MacKay
FIRE WEATHER...MacKay

Nearby

Red Flag Warnings in Idaho, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.